Georgia, 2022

Hail and Damaging Winds in Georgia, May 20 to 24, 2022

May 20 to 24, 2022 · NWS TAE · 14 events in 8 counties and zones

A weak cold front moved into a moist and unstable airmass, resulting in scattered to numerous showers and thunderstorms, a few of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak cold front moved into a moist and unstable airmass, resulting in scattered to numerous showers and thunderstorms, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 20, 1:55 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 20, 1:55 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
255 PM EDT Fri May 20 2022

.NEAR TERM [Through Saturday]...

As the East Coast seabreeze arrives in the eastern part of our
CWA late this afternoon into the evening, scattered showers and
storms will be possible through the late evening hours. Some gusty
winds cannot be ruled out with the stronger storms. Otherwise,
any other showers and storms should lessen with the loss of
daytime heating. Another warm and muggy night is on tap with lows
in the lower 70s. Fog appears to be less likely tonight as winds
should remain just elevated enough to keep the boundary layer
mixed.

On Saturday, deep-layer southerly flow continues across our area,
bringing in abundant moisture as our PWATs increase to nearly 1.75"
across the area. In addition, cool mid-level temperatures will help
promote additional instability. Combine this with passing
perturbations aloft and we will see an increased shot at showers and
thunderstorms through the day on Saturday, beginning mid-morning and
continuing into the afternoon. The Storm Prediction Center has
outlined the entire area in a Marginal Risk for severe weather
(level 1 of 5). Damaging downburst winds and some hail are possible
in the stronger storms. However, frequent lightning will accompany
all storms! Those outside should be prepared to find substantial
shelter should storms threaten. Highs tomorrow will generally be
between 85 and 90.

.SHORT TERM [Saturday Night Through Sunday Night]...

The long wave pattern will feature a ridge off the Southeast U.S.
coast with a trough gradually deepening across the Rockies. A
southern stream vort lobe will drift slowly from the Lower
Mississippi Valley to Alabama by 12Z Monday. A surface ridge
extending from the Bermuda high will remain entrenched across
Florida and the Deep Southeast. This feature will pull an
increasingly tropical air mass into the region through the weekend.
Convective coverage will remain high keeping daytime temps in check.
However, humidity will increase to compensate.

.LONG TERM [Monday Through Friday]...

The long wave pattern will amplify early in the work week with the
trough finally moving into the eastern U.S. by late in the week as
southern and northern stream energy phases within the trough. A
weakening front and forcing for ascent from the vort lobe will
maintain high rain chances on Monday. We will then settle into a
typical summertime pattern for Tuesday and Wednesday with sea-
breeze induced convection. A front will then arrive by week's end.
While there are still some timing differences, it looks like we
might just clear out for a decent Memorial Day weekend. It's way to
early to hang your hat on that though.

&&

.AVIATION...
[Through 18Z Saturday]
Isolated thunderstorms will be possible this afternoon near ECP and
DHN, followed by VLD late this afternoon into the evening.
Otherwise, VFR conditions will continue into this evening with low-
end MVFR to possibly IFR cigs at all terminals but ECP after 06z.
Appears winds will be just elevated enough to keep fog away and
vsbys from lowering too much. Conditions will improve to VFR by mid-
morning, but scattered showers and storms will be possible late in
the morning at all sites but ABY.

&&

.MARINE...

Cautionary to marginal advisory conditions in onshore flow are
forecast for tonight through Saturday night. Winds will then
decrease to below headline criteria for the remainder of the period
with a slight increase in winds forecast to begin midweek.

&&

.FIRE WEATHER...

A rather active weather pattern is in store heading into the weekend
with scattered to numerous showers and storms possible each day,
beginning in the mid-morning and continuing into the afternoon.
Gusty winds and frequent lightning will be possible with the
stronger thunderstorms. Otherwise, away from storms, dispersions
will be good for most areas through the next 3 days with southerly
transport winds around 10-15 mph. The exception will be along the
Panhandle coast Sunday into Monday where dispersions will remain
low.

&&

.HYDROLOGY...

Isolated areas will see several inches of rain through the
weekend, however most areas will get less. In some areas like
drought-stricken South Georgia, this will mainly be welcome rain.
While overall rainfall totals do not look all that alarming, the
Weather Prediction Center has placed the Suwannee Valley under a
marginal risk for excessive rainfall on Saturday with the western
half of the forecast area outlined on Sunday. Our thinking is that
any excessive rainfall will be localized and most rivers are well
below flood stage and even action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  87  70  89  69 /  30  60  20  50  50
Panama City   73  85  73  85  71 /  30  50  40  60  60
Dothan        70  88  69  86  67 /  20  70  20  80  80
Albany        71  91  70  90  69 /  30  60  10  70  70
Valdosta      68  87  68  90  67 /  50  70  20  50  50
Cross City    69  84  69  90  68 /  50  60  20  30  30
Apalachicola  74  82  73  84  72 /  40  50  40  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Young
MARINE...Wool
FIRE WEATHER...Young
HYDROLOGY...Wool

In the hours before

Special weather statement, May 20, 3:14 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Fri May 20 2022

ALZ069-FLZ011-GAZ142-202100-
Houston AL-Jackson FL-Early GA-
414 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of Houston, north
central Jackson and southwestern Early Counties through 500 PM
EDT/400 PM CDT/...

At 413 PM EDT/313 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Cottonwood, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood, Dothan, Marianna, Ashford, Cowarts, Webb, Kinsey, Malone,
Cottondale, Greenwood, Avon, Madrid, Gordon, Campbellton, Bascom,
Memphis, Saffold, Pansey, Crosby and Grangeburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 8498 3077 8516 3078 8540 3129 8543
      3129 8541
TIME...MOT...LOC 2013Z 187DEG 17KT 3092 8528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, May 20, 3:59 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Fri May 20 2022

GAZ148-160-161-202200-
Berrien GA-Lanier GA-Lowndes GA-
459 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southeastern
Berrien, Lanier and eastern Lowndes Counties through 600 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Statenville, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Park, Lakeland, Valdosta, Ray City, Moody Air Force Base, Meigs,
Dasher, Naylor, Courthouse, Greenwood, Barretts, Twin Lakes, Hansell,
I-75 At Exit 5, Allenville, Stockton, Teeterville and New Lois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3077 8314
      3063 8314 3063 8326 3117 8327 3114 8297
      3087 8297
TIME...MOT...LOC 2058Z 177DEG 19KT 3075 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

72-BUNKER

The radar

The Moody AFB radar (KVAX), 29 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
May 20, 4:10 PM EST
Where
Lowndes County, 2.26 mi SE of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.660, -83.150

A couple of trees were blown down along the side of the road on Highway 41 southeast of Lake Park.

Thunderstorm Wind, Lanier

When
May 20, 4:18 PM EST
Where
Lanier County, 3.04 mi ENE of Courthouse
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.090, -82.970

Trees were blown down along Highway 122 in the eastern portion of the county.

Thunderstorm Wind, Lanier

When
May 20, 4:27 PM EST
Where
Lanier County, 3.65 mi NNW of Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.990, -82.990

Several trees were blown down in Lanier county.

Thunderstorm Wind, Clay

When
May 22, 12:20 PM EST
Where
Clay County, Days Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.720, -85.040

There were 8 trees and 1 power line blown down across Clay county.

Thunderstorm Wind, Quitman

When
May 22, 12:26 PM EST
Where
Quitman County, 3.59 mi SW of Hatcher
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.780, -85.050

A tree was blown down near the Clay county line.

Thunderstorm Wind, Dougherty

When
May 22, 1:18 PM EST
Where
Dougherty County, 1.37 mi WNW of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.580, -84.190

Trees and power lines were blown down in Albany, generally on the west side of town.

Thunderstorm Wind, Colquitt

When
May 24, 2:19 PM EST
Where
Colquitt County, 0.59 mi W of New Elm
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.290, -83.820

A tin roof was peeled back on a pig barn on Highway 33.

Hail, Colquitt

When
May 24, 2:47 PM EST
Where
Colquitt County, 2.74 mi ENE of Minnesota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.330, -83.860

Hail, Worth

When
May 24, 2:47 PM EST
Where
Worth County, 1.82 mi NW of Anderson City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.390, -83.870

Thunderstorm Wind, Worth

When
May 24, 2:55 PM EST
Where
Worth County, 2.72 mi SW of Tempy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -83.840

A tree was blown down across the road at the south end of Worth county.

Thunderstorm Wind, Colquitt

When
May 24, 3:01 PM EST
Where
Colquitt County, 2.74 mi ENE of Minnesota
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.330, -83.860

Four inch diameter tree branches were snapped.

Thunderstorm Wind, Mitchell

When
May 24, 3:08 PM EST
Where
Mitchell County, 1.37 mi ESE of Camilla
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.220, -84.190

A tree was blown down across the road at the 500 block of South Macarthur.

Thunderstorm Wind, Worth

When
May 24, 3:15 PM EST
Where
Worth County, 2.15 mi SSE of Doles
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.670, -83.870

A tree was blown down across Highway 313.

Thunderstorm Wind, Worth

When
May 24, 3:35 PM EST
Where
Worth County, 4.61 mi ENE of Sumner
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.530, -83.670

An irrigation system was blown into the roadway on Whiddon Mill Road at Willis Road and there were multiple trees blown down just east of Willis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028896, 1028897, 1028898, 1028899, 1028900, 1028901, 1028903, 1028904, 1028905, 1028907, 1028908, 1028909, 1028910, 1028911.